Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 31, NWS Goodland, KS

June 8, 2019Logan County, Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 8, 2019, 9:27 PM CDT for Logan County, Thomas County, Kansas. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2019, 9:27 PM CDT (02:27 UTC)
Expired
Jun 8, 2019, 10:15 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

Counties Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:39 PM CDTNON-TSTM WND DMG2 N Russell Springs, KSPOWER FLASHES REPORTED. UNKNOWN WHETHER FLASHES WERE DUE TO STRAIGHT LINE WINDS OR TORNADO.
Jun 8, 9:50 PM CDTTORNADO6 N Russell Springs, KS.
Jun 8, 9:50 PM CDTTORNADO6 N Russell Springs, KS
Jun 8, 9:55 PM CDTTSTM WND DMGWinona, KSWINONA HAS LOST POWER. UNKNOWN WHETHER FROM STRAIGHTLINE WINDS OR TORNADO.
Jun 8, 10:05 PM CDTTORNADO2 Ne Russell Springs, KS.
Jun 8, 10:05 PM CDTTORNADO2 Ne Russell Springs, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:51 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 8, 8:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2096 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted.

087 
WFUS53 KGLD 090227
TORGLD
KSC109-193-090315-
/O.NEW.KGLD.TO.W.0031.190609T0227Z-190609T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
927 PM CDT Sat Jun 8 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southern Thomas County in northwestern Kansas...
  Northern Logan County in west central Kansas...

* Until 1015 PM CDT.

* At 927 PM CDT, a confirmed tornado was located near Winona, or 19
  miles south of Brewster, moving southeast at 25 mph.

  HAZARD...Damaging tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Winona and Russell Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3911 10142 3919 10127 3899 10090 3880 10118
TIME...MOT...LOC 0227Z 320DEG 21KT 3909 10129 

TORNADO...OBSERVED
HAIL...2.00IN

$$

EV
2 follow-up statements
540 
WWUS53 KGLD 090249
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
949 PM CDT Sat Jun 8 2019

KSC193-090258-
/O.CAN.KGLD.TO.W.0031.000000T0000Z-190609T0315Z/
Thomas KS-
949 PM CDT Sat Jun 8 2019

...THE TORNADO WARNING FOR SOUTHERN THOMAS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern and west central Kansas.

LAT...LON 3880 10118 3903 10136 3914 10119 3913 10117
      3899 10090
TIME...MOT...LOC 0248Z 320DEG 21KT 3899 10119 

$$

KSC109-090315-
/O.CON.KGLD.TO.W.0031.000000T0000Z-190609T0315Z/
Logan KS-
949 PM CDT Sat Jun 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR NORTHERN
LOGAN COUNTY...
    
At 948 PM CDT, a confirmed tornado was located 5 miles north of
Russell Springs, or 20 miles southwest of Oakley, moving southeast at
25 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Winona and Russell Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3880 10118 3903 10136 3914 10119 3913 10117
      3899 10090
TIME...MOT...LOC 0248Z 320DEG 21KT 3899 10119 

TORNADO...OBSERVED
HAIL...2.00IN

$$

EV
064 
WWUS53 KGLD 090255 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
955 PM CDT Sat Jun 8 2019

KSC109-090315-
/O.CON.KGLD.TO.W.0031.000000T0000Z-190609T0315Z/
Logan KS-
955 PM CDT Sat Jun 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL
LOGAN COUNTY...
    
At 954 PM CDT, a confirmed large and extremely dangerous tornado was
located near Russell Springs, or 19 miles southwest of Oakley, moving
southeast at 25 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Winona and Russell Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3880 10118 3903 10136 3914 10119 3913 10117
      3899 10090
TIME...MOT...LOC 0254Z 320DEG 21KT 3896 10116 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.00IN

$$

EV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 5:00 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 8, 5:00 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
400 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 400 PM MDT Sat Jun 8 2019

For KGLD and KMCK, thunderstorms will be possible at both
terminals through about 06z or 07z as a cold front moves toward
the area. Winds begin from the east or southeast 10-15kts backing
to the north and gusting around 30kts by 06z. Sub vfr cigs
expected from 06z-12z then vfr conditions return with winds slowly
decreasing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...99
Hazardous weather outlook, Jun 8, 3:52 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also be
possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

Even though the fire danger is not high, any fire that gets started
this afternoon and evening could become significant due to quickly
changing and increasing winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the overnight hours.

In the hours before

Local storm report, Jun 8, 9:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             10 S BREWSTER           39.22N 101.38W
06/08/2019  E1.00 INCH       THOMAS             KS   PUBLIC

&&
Local storm report, Jun 8, 9:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             TRENTON                 40.17N 101.01W
06/08/2019  E0.25 INCH       HITCHCOCK          NE   PUBLIC

            DELAYED REPORT VIA FACEBOOK OF HALF INCH
            HAIL.

&&
Local storm report, Jun 8, 9:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 N WINONA              39.14N 101.24W
06/08/2019  M1.25 INCH       THOMAS             KS   EMERGENCY MNGR

&&

JBH
Local storm report, Jun 8, 9:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       TRENTON                 40.17N 101.01W
06/08/2019  M1.00 INCH       HITCHCOCK          NE   PUBLIC

            DELAYED REPORT VIA FACEBOOK.

&&
Local storm report, Jun 8, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             TRENTON                 40.17N 101.01W
06/08/2019  E0.25 INCH       HITCHCOCK          NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM TRENTON.
            DELAYED REPORT VIA FACEBOOK OF HALF INCH
            HAIL.

&&
Local storm report, Jun 8, 9:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             WINONA                  39.06N 101.24W
06/08/2019  M1.50 INCH       LOGAN              KS   STORM CHASER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas45 min
Jun 8, 7:41 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas49 min
Jun 8, 8:04 PM CDTTornado WarningGLDSherman26 min
Jun 8, 8:24 PM CDTTornado WarningGLDSherman, Thomas36 min
Jun 8, 8:26 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace49 min
Jun 8, 8:36 PM CDTFlash Flood WarningGLDRawlins, Sherman, Thomas5 hr
Jun 8, 8:41 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins19 min
Jun 8, 8:55 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins50 min
Jun 8, 8:56 PM CDTTornado WarningGLDLogan, Sherman, Thomas34 min
Jun 8, 9:06 PM CDTTornado Warning Tornado observedGLDLogan, Sherman, Thomas39 min
Jun 8, 9:12 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas63 min
Jun 8, 9:13 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 8, 9:41 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas49 min
Jun 8, 9:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas62 min
Jun 8, 10:12 PM CDTTornado Warning Considerable damage threatGLDLogan33 min
Jun 8, 10:18 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace42 min
Jun 8, 10:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas48 min
Jun 8, 10:42 PM CDTTornado Warning Tornado observedGLDLogan38 min
Jun 8, 10:46 PM CDTTornado WarningGLDLogan, Wallace29 min
Jun 8, 11:01 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita44 min
Jun 8, 11:10 PM CDTSevere Thunderstorm WarningGLDSheridan13 min
Jun 8, 11:14 PM CDTTornado WarningGLDLogan, Wichita18 min
Jun 8, 11:34 PM CDTSevere Thunderstorm WarningGLDGove, Logan41 min
Jun 8, 11:37 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan53 min
Jun 8, 11:37 PM CDTTornado WarningGLDLogan23 min
Jun 9, 12:11 AM CDTSevere Thunderstorm WarningGLDGove49 min
Jun 9, 12:17 AM CDTFlash Flood WarningGLDGove3 hr
Jun 9, 12:23 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan26 min
Jun 9, 2:42 AM CDTSpecial Weather StatementGLDGove, Sheridan48 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.